Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 12, 2017, 3:27 PM PDT for Lander County, Nye County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2017, 3:27 PM PDT (22:27 UTC)
- Expired
- Sep 12, 2017, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lander County, NV, Nye County, NV
The radar
The Elko radar (KLRX), 180 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 3:30 PM PDT | FLASH FLOOD | 17 S New Pass Summit, NV | LANDER COUNTY SHERIFF'S OFFICE REPORTED FLASH FLOOD ON STATE ROAD 722 NEAR ELKHORN CANYON RD. JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WGUS55 KLKN 122227
FFWLKN
NVC015-023-130130-
/O.NEW.KLKN.FF.W.0031.170912T2227Z-170913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
327 PM PDT TUE SEP 12 2017
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
South central Lander County in north central Nevada...
Northwestern Nye County in south central Nevada...
* Until 630 PM PDT
* At 325 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to almost 2 inches of rain
has already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of south central
Lander and northwestern Nye Counties.
Additional rainfall amounts of one half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3930 11730 3916 11731 3902 11718 3896 11737
3932 11752
$$
DLW1 follow-up statement
015
WGUS75 KLKN 130121
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
621 PM PDT TUE SEP 12 2017
NVC015-023-130130-
/O.EXP.KLKN.FF.W.0031.000000T0000Z-170913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Nye NV-
621 PM PDT TUE SEP 12 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANDER AND NORTHWESTERN
NYE COUNTIES WILL EXPIRE AT 630 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3930 11730 3916 11731 3902 11718 3896 11737
3932 11752
$$
91What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:40 AM PDT, 10 hours 47 minutes earlier.
Area forecast discussion, Sep 12, 4:40 AM PDT, 10 hours 47 minutes before
Area Forecast Discussion National Weather Service Elko NV 440 AM PDT Tue Sep 12 2017 .SYNOPSIS...Showers and thunderstorms will increase in coverage across central and northern Nevada today through Thursday as low pressure along the California coast moves into the lower Great Basin. A more fall- like weather pattern, including much cooler temperatures and some lingering showers, will follow the passage of a strong Pacific Northwest cold front later this week. && .SHORT TERM...Today through Wednesday evening. Expect more active weather through midweek as a cut- off low along the California coast moves across the lower Great Basin on Thursday. Moisture and instability continue to increase across much of the CWA. Shortwave and initial northward push of moisture triggered nocturnal convection early this morning across portions of western, and central Nevada. Isolated to scattered wetter storms will sprout this afternoon and early evening with areas of nocturnal convection possible again tonight, and additional showers and storms redeveloping on Wednesday. Model soundings indicate some storms could produce locally gusty outflow winds and heavy downpours due to a dry sub- cloud layer and PWs between 0.75 and 1.00 inch. Daytime temperatures will begin to cool down as cloud cover and precipitation coverage expand. Highs today will still be mainly in the 80s with one more 90 degree day possible in a few locations. However, the downward slide will continue for the rest of the week with highs on Wednesday slipping into the 70s where cloud cover and showers are more extensive. Even cooler, more fall-like readings are on the way by the end of the week. .LONG TERM...Wednesday night through Monday Closed low along the California coast gets entrained into the westerlies as northeast Pacific trough digs into the West Coast states. The closed low transitions to an open wave as it crosses southern NV on Thursday. Best instability will be across the north and central with drier stable air south of US 6 in advance of a fairly strong cold front. Cold upper trough will be positioned over the Great Basin Thursday night and Friday before moving downstream over the weekend. Cool unsettled weather will last in Friday night with scattered showers. Current guidance is showing the possibility of freezing temperatures across many valleys Saturday morning. The flow turns southwest Sunday night into Monday ahead of another cold trough moving into the West Coast. The long toasty summer is coming to an end with fall like weather arriving this Friday and Saturday. && .AVIATION...A short wave lifting northward will produce showers with a few embedded -TSRA. This includes the TAF sites at KWMC and KELY. The -SHRA/-TSRA will expand across northeast NV and impact KEKO this afternoon and evening. Erratic winds to 30KT may occur with collapsing storms. The general trend will be for diminishing showers and storms after 00Z. && .FIRE WEATHER... Showers and wet thunderstorms will increase in coverage across all FWZs of central and northern Nevada today through Thursday as low pressure along the California coast moves into the lower Great Basin. Widespread significant fire weather concerns should remain minimal through midweek as relative humidities and synoptic winds are not expected to exceed critical thresholds. However, cannot rule out the possibility of a random, isolated event where a lightning strike outside of a wet core starts a fire and is fanned by outflow winds, or a storm with heavy rain passes over a burn scar during the next couple of days. A more fall-like weather pattern, including much cooler temperatures and some lingering showers, will follow the passage of a strong Pacific Northwest cold front on Friday. Highs on Friday will only be in the 60s with minimum temperatures falling into the 30s by Saturday morning with some of the normally cold spots dipping below freezing. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 95/88/88/95
In the hours before
Special weather statement, Sep 12, 2:07 PM PDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Elko NV 207 PM PDT TUE SEP 12 2017 NVZ040-041-122145- Northwestern Nye County NV-Northeastern Nye County NV- 207 PM PDT TUE SEP 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 245 PM PDT... At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Round Mountain, moving northeast at 10 mph. Nickel size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Table Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3869 11674 3873 11683 3897 11677 3885 11647 TIME...MOT...LOC 2107Z 207DEG 9KT 3874 11676 JRM
Special weather statement, Sep 12, 2:28 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
228 PM PDT TUE SEP 12 2017
NVZ037-122215-
Southern Lander County and Southern Eureka County NV-
228 PM PDT TUE SEP 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
315 PM PDT...
At 227 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 10 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 11759 3954 11752 3953 11749 3961 11748
3962 11746 3964 11749 3968 11746 3971 11748
3961 11726 3946 11751 3949 11760
TIME...MOT...LOC 2127Z 213DEG 8KT 3950 11752
JRMSpecial weather statement, Sep 12, 2:52 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Elko NV 252 PM PDT TUE SEP 12 2017 NVZ037-122230- Southern Lander County and Southern Eureka County NV- 252 PM PDT TUE SEP 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL 330 PM PDT... At 251 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Kingston, moving north at 5 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Railroad Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3916 11739 3919 11749 3941 11746 3934 11720 TIME...MOT...LOC 2151Z 200DEG 6KT 3923 11740 JRM
Special weather statement, Sep 12, 2:55 PM PDT, 32 minutes before
Special Weather Statement National Weather Service Elko NV 255 PM PDT TUE SEP 12 2017 NVZ037-122245- Southern Lander County and Southern Eureka County NV- 255 PM PDT TUE SEP 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL 345 PM PDT... At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Eureka, moving northeast at 10 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Eureka County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3940 11626 3944 11633 3968 11613 3949 11596 TIME...MOT...LOC 2155Z 226DEG 10KT 3947 11622 JRM
Special weather statement, Sep 12, 3:09 PM PDT, 18 minutes before
Special Weather Statement National Weather Service Elko NV 309 PM PDT TUE SEP 12 2017 NVZ035-122300- White Pine County- 309 PM PDT TUE SEP 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE COUNTY... At 306 PM PDT, a strong thunderstorm was located 13 miles southeast of McGill, moving north at 20 mph. Winds of 30 to 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of east central White Pine County County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations for additional information and possible warnings from the National Weather Service. LAT...LON 3922 11445 3925 11468 3960 11465 3952 11429 TIME...MOT...LOC 2206Z 191DEG 18KT 3931 11455 DLW
Special weather statement, Sep 12, 3:10 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE SEP 12 2017
NVZ035-122315-
White Pine County-
310 PM PDT TUE SEP 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE
COUNTY...
At 310 PM PDT, a strong thunderstorm was located 13 miles north of
Great Basin Nation, moving north at 20 mph.
Winds of 30 to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Sacramento Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3914 11443 3922 11445 3952 11429 3955 11405
3910 11405
TIME...MOT...LOC 2210Z 191DEG 18KT 3920 11430
DLWThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:54 AM PDT | Special Weather Statement | LKN | 66 min | |
| Sep 12, 7:58 AM PDT | Special Weather Statement | LKN | 62 min | |
| Sep 12, 9:37 AM PDT | Special Weather Statement | LKN | White Pine | 38 min |
| Sep 12, 1:55 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Sep 12, 2:07 PM PDT | Special Weather Statement | LKN | 38 min | |
| Sep 12, 2:11 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Sep 12, 2:28 PM PDT | Special Weather Statement | LKN | Lander | 47 min |
| Sep 12, 2:52 PM PDT | Special Weather Statement | LKN | 38 min | |
| Sep 12, 2:55 PM PDT | Special Weather Statement | LKN | Eureka | 50 min |
| Sep 12, 3:09 PM PDT | Special Weather Statement | LKN | White Pine | 51 min |
| Sep 12, 3:10 PM PDT | Special Weather Statement | LKN | 65 min | |
| Sep 12, 3:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Sep 12, 4:29 PM PDT | Special Weather Statement | LKN | 61 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.